Alert archive / Texas / Flash Flood Warnings in 2015
Flash Flood Warning 49, NWS San Angelo, TX
NWS San Angelo, TX issued this flash flood warning at Oct 22, 2015, 3:13 PM CDT for 8 counties in Texas. It was in force for 4 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 22, 2015, 3:13 PM CDT (20:13 UTC)
- Expired
- Oct 22, 2015, 7:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Callahan County, TX, Fisher County, TX, Haskell County, TX, Jones County, TX, Nolan County, TX, Shackelford County, TX, Taylor County, TX, Throckmorton County, TX
The radar
The Dyess AFB radar (KDYX), 48 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 22, 3:22 PM CDT | FLASH FLOOD | 2 N Wylie, TX | ROADWAY FLOODED AT THE INTERSECTION OF REBECCA LANE AND CATCLAW DRIVE. AT LEAST ONE VEHICLE IS STALLED. |
| Oct 22, 4:32 PM CDT | FLASH FLOOD | Mccaulley, TX | FM 57 SUBMERGED WITH A VEHICLE STALLED OUT. WATER RESCUE CURRENTLY UNDERWAY. |
| Oct 22, 4:41 PM CDT | FLASH FLOOD | 2 Sw Hawley, TX | FM 605 FLOODED BETWEEN HODGES AND HAWLEY. |
| Oct 22, 4:42 PM CDT | FLASH FLOOD | 1 E Hawley, TX | FM 1226 FLOODED EAST OF HAWLEY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 8.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
482
WGUS54 KSJT 222013
FFWSJT
TXC059-151-207-253-353-417-441-447-230000-
/O.NEW.KSJT.FF.W.0049.151022T2013Z-151023T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
313 PM CDT THU OCT 22 2015
THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JONES COUNTY IN NORTH CENTRAL TEXAS...
FISHER COUNTY IN NORTHWESTERN TEXAS...
HASKELL COUNTY IN NORTH CENTRAL TEXAS...
NOLAN COUNTY IN NORTHWESTERN TEXAS...
TAYLOR COUNTY IN NORTH CENTRAL TEXAS...
CALLAHAN COUNTY IN NORTH CENTRAL TEXAS...
THROCKMORTON COUNTY IN NORTH CENTRAL TEXAS...
SHACKELFORD COUNTY IN NORTH CENTRAL TEXAS...
* UNTIL 700 PM CDT
* AT 304 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE BIG COUNTRY...WITH 4 INCHES OF RAIN REPORTED
IN SWEETWATER. ALSO...RADAR ESTIMATES RAINFALL OF 1 TO 1.5 INCHES
OVER TAYLOR AND JONES COUNTIES DURING THE PAST HOUR. ADDITIONAL
RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE LIKELY THROUGH 7 PM.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ABILENE...SWEETWATER...CLYDE...HASKELL...STAMFORD...ANSON...
HAMLIN...ALBANY...BAIRD...ROSCOE...THROCKMORTON...BLACKWELL...
NOLAN...MERKEL...ROTAN...TYE...CROSS PLAINS...TUSCOLA...ROBY AND
RULE.
... THIS INCLUDES THE FOLLOWING LOW WATER CROSSINGS ...
I-20 414 I-20 FRONTAGE ROADS NEAR PUTNAM
I-20 413 I-20 FRONTAGE ROADS NEAR BAIRD
SH 28 SH 70 CROSSING THE DRAW SOUTHEAST OF ROTAN
INTERSECTIONS 415 INTERSECTIONS ALONG BUTTONWILLOW PARKWAY
INTERSECTIONS 428 INTERSECTIONS ALONG SAMMONS STREET
TEXAS 430 TEXAS AVENUE AT ARNOLD BOULEVARD
BUTTERNUT 420 BUTTERNUT UNDERPASS
CURRY 423 CURRY LANE FROM CLACK STREET TO CATCLAW DRIVE
I-20 412 I-20 FRONTAGE ROADS WEST OF CLYDE
US 29 US 180 CROSSING 7 MILES WEST OF ROBY
... DO NOT DRIVE THROUGH THESE LOW WATER CROSSINGS OR ANY OTHER
... LOW WATER CROSSING WITH WATER FLOWING ACROSS THE ROADWAY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3296 9895 3295 9910 3209 9912 3209 10066
3295 10064 3296 9999 3339 9997 3340 9896
$$
MC1 follow-up statement
213
WGUS74 KSJT 222213
FFSSJT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
513 PM CDT THU OCT 22 2015
TXC059-151-207-253-353-417-441-447-230000-
/O.CON.KSJT.FF.W.0049.000000T0000Z-151023T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JONES TX-FISHER TX-HASKELL TX-NOLAN TX-TAYLOR TX-CALLAHAN TX-
THROCKMORTON TX-SHACKELFORD TX-
513 PM CDT THU OCT 22 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
JONES...FISHER...HASKELL...NOLAN...TAYLOR...CALLAHAN...THROCKMORTON
AND SHACKELFORD COUNTIES...
AT 506 PM CDT...LOCAL LAW ENFORCEMENT HAD REPORTED A HIGH WATER
RESCUE ALONG FARM TO MARKET ROAD 57 NEAR MCCAULLEY IN FISHER COUNTY.
ALSO...FARM TO MARKET ROADS 605 AND 1226 WERE FLOODED NEAR HAWLEY IN
JONES COUNTY. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTH
ACROSS THE BIG COUNTRY THROUGH THE EARLY EVENING. ADDITIONAL
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE LIKELY...MAINLY EAST OF A
THROCKMORTON TO ABILENE LINE.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ABILENE...SWEETWATER...CLYDE...HASKELL...STAMFORD...ANSON...HAMLIN...
ALBANY...BAIRD...ROSCOE...THROCKMORTON...BLACKWELL...NOLAN...
MERKEL...ROTAN...TYE...CROSS PLAINS...TUSCOLA...ROBY AND RULE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3296 9895 3295 9910 3209 9912 3209 10066
3295 10064 3296 9999 3339 9997 3340 9896
$$
MCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 22, 12:51 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Oct 22, 12:51 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 1251 PM CDT THU OCT 22 2015 .AVIATION... /18Z TAFS/ Look for very challenging flight weather for the next 24 hours. Thunderstorms dominate the terminals for the next 24 hours, as do IFR to MVFR ceilings and visibilities. Showers and thunderstorms will produce high rainfall rates; thus, watch for visibilities to drop rapidly. && .PREV DISCUSSION... /ISSUED 600 AM CDT THU OCT 22 2015/ AVIATION... /12Z TAFS/ A line of showers and thunderstorms extends from McAmey, to Garden City, to Snyder and continues to slowly advance east northeast. Uncertainty remains in the eventual evolution of this line of storms, but the current thinking is that KSJT and KABI have the best chance of being affected this morning. Still, at least scattered showers and thunderstorms will be possible at all sites by this afternoon. For now, VCTS was included in the TAFs given the continued uncertainty. MVFR conditions are currently being experienced at all sites due to stratus. MVFR ceilings are forecast to persist into this afternoon, with a brief return to VFR conditions possible later this afternoon. Overnight, MVFR conditions are expected to return with another chance of showers and thunderstorms. PREV DISCUSSION... /ISSUED 416 AM CDT THU OCT 22 2015/ SHORT TERM... (Today and tonight) .Locally heavy rainfall along with a few strong to severe thunderstorms possible today and tonight... A line of thunderstorms currently stretches from the Trans Pecos north into the Permian Basin then into the South Plains. This line of thunderstorms is slowly advancing east and should approach our western counties between 5 AM and 7 AM. A moderately unstable environment remains across West Central Texas, along with 0-6 KM bulk shear values of 30 to 40 knots. A few strong to severe thunderstorms will be possible this morning, mainly across our far western counties, with the main threats being damaging winds and an isolated tornado. A Tornado Watch is in effect for Irion, Crockett, and Sterling Counties until 9 AM. Still, the main threat will be the potential for locally heavy rainfall which could result in flash flooding. High resolution models continue to indicate convection across our western counties this morning, then shifting mainly north of a Sterling City, to Robert Lee, to Brownwood line this afternoon. Uncertainty remains on the exact evolution of this line of thunderstorms this morning, but the highest PoPs today were kept across the Big Country and western counties, with PoPs decreasing as you head southeast. Highs today will mainly be in the mid 70s to low 80s. Overnight, the first upper level shortwave trough will swing northeast across the Southern Plains, with the next shortwave trough beginning to dig south across New Mexico/Arizona. Additional shower and thunderstorm development is expected overnight. Several of the high resolution models, including the Texas Tech 3 KM WRF, develop convection along a general area from the Big Country/Heartland then southwest into the Concho Valley. Uncertainty remain on the extent and exactly where the convection will set up, but PoPs were geared toward the high resolution model solutions. Again, locally heavy rainfall will be possible overnight with flash flooding a concern. Exact rainfall totals through the next 24 hours are a bit hard to pinpoint. We expect generally 1 to 3 inches north of an Ozona, to San Angelo, to Brownwood line, although some higher amounts will be possible. South of this line, rainfall totals of less than one inch are generally expected, with isolated higher amounts possible. Daniels LONG TERM... (Friday through Wednesday) A weak surface trough will move into the western zones on Friday, concomitant with strong forcing for ascent downstream of the next shortwave trough. Precipitable water is progged to be at or above 1.50 inches area-wide on Friday, remaining so over the southeast half of the CWA on Saturday. This anomalously high moisture, coupled with strong lift will promote widespread showers and thunderstorms across the area, resulting in heavy rainfall for west central TX. The highest PoPs by this time will be focused over the Heartland and northwest Hill Country; roughly along and southeast of a line from Brownwood to Sonora. Categorical PoPs were included in this area Friday and Saturday, and the mention of heavy rainfall was retained. Slightly lower PoPs were included elsewhere, generally between 40-70 percent. There could be a bit of a lull in the heavier rainfall Friday afternoon as we'll be between systems, but rainfall is expected to ramp up again Friday night into Saturday as the next system approaches the area. This second wave is progged to clear the CWA by Sunday morning, taking rain chances off to the east. These showers and thunderstorms should be efficient rain producers, capable of dropping 1-2 inches in a short amount of time. Storm total rainfall amounts are expected to fall into the 2-4 inch range for most of the CWA, but locations to the east of a Brownwood- Junction line could be closer to 4-6 inches. Even with these significant rainfall totals, localized higher amounts are likely. The Flash Flood Watch was expanded to include the remainder of the CWA, with the watch for the new counties beginning at 7 PM this evening (as opposed to 7 AM for the original counties). This watch may very well need to be extended in time into Friday, depending on what occurs over the next 12-24 hours. Dry and cooler weather is in the forecast beginning on Sunday and continuing through the middle of next week. Both the GFS and ECMWF are showing a third shortwave trough moving across the area early next week, but much of the moisture will be shunted off to the east by this time. This may preclude the development of showers and thunderstorms altogether. Will continue to watch this potential for now. Otherwise, expect low temperatures in the low/mid 50s with afternoon highs generally between 70-75 degrees. The medium range models continue to advertise a more substantial cold front by the middle of next week. The latest model runs indicate this front arriving on Wednesday, potentially knocking high temperatures back into the 60s. Johnson && .PRELIMINARY POINT TEMPS/POPS... Abilene 71 65 80 62 / 100 80 60 60 San Angelo 76 65 79 62 / 90 80 60 60 Junction 78 69 79 66 / 60 70 80 80 && .SJT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH through Friday morning for Brown-Callahan-Coke- Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-Nolan-Runnels- Shackelford-Sterling-Taylor-Throckmorton-Tom Green. FLASH FLOOD WATCH from 7 PM CDT this evening through Friday morning for Kimble-Mason-McCulloch-Menard-San Saba-Schleicher- Sutton. &&
Hazardous weather outlook, Oct 22, 3:13 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 313 PM CDT THU OCT 22 2015 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-232015- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 313 PM CDT THU OCT 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH TONIGHT. LOCALLY HEAVY RAINFALL IS EXPECTED WITH ANY THUNDERSTORMS THAT DEVELOP...WHICH MAY RESULT IN FLASH FLOODING...ESPECIALLY AT LOW WATER CROSSINGS...IN URBAN AREAS...AND AT OTHER FLOOD PRONE LOCATIONS. IN ADDITION...A FEW STORMS MAY BECOME STRONG TO SEVERE WITH DAMAGING WINDS...DANGEROUS LIGHTNING BEING THE MAIN HAZARDS. HOWEVER...AN ISOLATED TORNADO MAY DEVELOP AS WELL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS ALL OF WEST CENTRAL TEXAS FRIDAY THROUGH SATURDAY NIGHT. THE MAIN HAZARD WILL BE LOCALLY HEAVY RAINFALL THAT MAY RESULT IN FLASH FLOODING...ESPECIALLY AT LOW WATER CROSSINGS...IN URBAN AREAS...AND AT OTHER FLOOD PRONE LOCATIONS. ADDITIONALLY...A FEW STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP FRIDAY AFTERNOON...MAINLY SOUTH AND EAST OF A SAN ANGELO TO ABILENE LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Oct 22, 1:26 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
126 PM CDT THU OCT 22 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM FLASH FLOOD 10 NNW STERLING CITY 31.99N 101.02W
10/22/2015 STERLING TX LAW ENFORCEMENT
163 NORTH OF STERLING CITY CLOSED DUE TO HIGH WATER.
&&
EVENT NUMBER SJT1500542
MKDLocal storm report, Oct 22, 3:01 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
301 PM CDT THU OCT 22 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM FLASH FLOOD 1 SSE STERLING CITY 31.83N 100.98W
10/22/2015 STERLING TX LAW ENFORCEMENT
WATER IS 10 FEET OVER WASHIINGTON STREET BRIDGE AT THE
NORTH CONCHO RIVER JUST SOUTH OF STERLING CITY. WATER IS
RISING 1 FOOT EVERY 12 MINUTES.
&&
EVENT NUMBER SJT1500543
MKDThe office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 10:03 PM CDT | Special Weather Statement | SJT | Crockett | 27 min |
| Oct 22, 6:32 AM CDT | Areal Flood Advisory | SJT | Sterling | 3 hr |
| Oct 22, 6:49 AM CDT | Special Weather Statement | SJT | Fisher, Nolan | 56 min |
| Oct 22, 7:16 AM CDT | Flash Flood Warning | SJT | Sterling | 3 hr |
| Oct 22, 8:35 AM CDT | Flash Flood Warning | SJT | Fisher, Haskell, Jones, Nolan | 4 hr |
| Oct 22, 9:44 AM CDT | Flash Flood Warning | SJT | Callahan, Shackelford, Taylor, Throckmorton | 4 hr |
| Oct 22, 10:43 AM CDT | Flash Flood Warning | SJT | Sterling | 4 hr |
| Oct 22, 11:38 AM CDT | River Flood Warning | SJT | Sterling | 26 hr |
| Oct 22, 2:59 PM CDT | Flash Flood Warning | SJT | Sterling | 4 hr |
| Oct 22, 6:18 PM CDT | Severe Thunderstorm Warning | SJT | Crockett | 29 min |
| Oct 22, 6:26 PM CDT | Special Weather Statement | SJT | Coleman | 49 min |
Nearby
Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.